Alabama, 2006

Hail in Alabama, May 13, 2006

May 13, 2006 · NWS HUN · 12 events in 6 counties and zones

An intense upper level low pressure system centered near Chicago, Illinois continued to produce a steady and strong northwest flow aloft to the Tennessee Valley. This weather pattern enabled another cold front to drop southeast into the area during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An intense upper level low pressure system centered near Chicago, Illinois continued to produce a steady and strong northwest flow aloft to the Tennessee Valley. This weather pattern enabled another cold front to drop southeast into the area during the late afternoon and evening hours. Sufficient heating during the day coinciding with cold air aloft and strong deep layer wind shear in the atmosphere produced scattered severe thunderstorms including a couple of supercells which produced large hail. One such cell was documented by a local photographer as what is known as a Low Precipitation supercell, which is quite rare for this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 1:26 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 13, 1:26 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT SAT MAY 13 2006

.DISCUSSION...
FORECAST CHALLENGE SURROUNDS CONVECTION THREAT THROUGH THIS
EVENING...FOLLOWED BY COOL AND UNSETTLED WEATHER PATTERN ASSOCIATED
WITH SLUGGISH UPPER LOW DROPPING SOUTH INTO THE OHIO VALLEY.

SHORT TERM...
THE 12Z MODELS ARE OUT TO LUNCH WITH 18Z WEATHER.
NAM...GFS...WRF...AND NGM ALL PREDICTED CONVECTION OVERHEAD AT 18Z.
SO...WELL TAKE THE ANALYSIS APPROACH IN THE SHORT TERM.

ELEVATED CONVECTIVE CLUSTERS CONTINUE TO FESTER AND SPREAD
SE THROUGH CENTRAL AND SE AL. THIS WAS INITIALLY GENERATED EARLY
THIS MORNING (AND PRODUCING LARGE HAIL) WITHIN STEEP MID LEVEL
LAPSE RATES AND 8H- 7H THETA-E ADVECTION THIS MORNING...AND MAY
CONTINUE TO BE ON ITS WESTERN FLANK. OBVIOUSLY...WE HAVE ELEVATED
INSTABILITY IN PLACE. HOWEVER...SURFACE BASED INSTABILITY HAS BEEN
SLOWED DOWN AS THE DEBRIS CLOUDS AND OUTFLOW HAVE SERVED TO KEEP
THE LOW LEVEL AIRMASS COOL. THIS MAY INCREASE DEW POINTS THAT
OTHERWISE WERE NOT AVAILABLE WHEN THE COLD FRONT ARRIVES. LOW
LEVEL LAPSE RATES ARE STEEPENING AS TEMPS WARM INTO THE MID 70S.
VIS IMAGERY INDICATES THAT THE SLOPED TERRAIN ALONG THE CUMBERLAND
PLATEAU IS AIDING CU DEVELOPMENT...WHILE CU REMAINS RATHER FLAT
LOCALLY. LOW LEVEL MOISTURE ADVECTION WILL INCREASE THROUGH EARLY
EVENING FEEDING OFF THE HIGHER DEW POINTS IN THE 50S ACROSS MS. WE
COULD SEE CONVECTION BEGIN TO DEVELOP ALONG THE DIFFERENTIAL
HEATING ZONE TAKING SHAPE RESULTING FROM THE EARLIER MCS ACTIVITY
IN NW AL INTO MS. HOWEVER...CORFIDI/MEAN WIND VECTORS WOULD
CONTINUE TO TAKE THIS ACTIVITY MAINLY S OF THE HUN AREA...POSSIBLY
CLIPPING OUR SW COUNTIES. IM NOT TOTALLY RULING OUT DEVELOPMENT
ACROSS THE TERRAIN OF NE AL...BUT THIS SEEMS MORE UNLIKELY. THE
MORE LIKELY SOURCE OF ANY THUNDERSTORMS IN THE LOCAL AREA WILL
OCCUR ALONG THE COLD FRONT NOW APPROACHING LEXINGTON KY...BOWLING
GREEN KY...TO JONESBORO AR AS OF 18Z. THIS AS ANOTHER
SPOKE/SHORTWAVE IN THE WATER VAPOR IMAGERY IS DROPPING INTO
WESTERN KY. MID LEVEL WINDS AND DEEP LAYER SHEAR ARE SUFFICIENT
FOR SUPERCELLS WITH A HAIL AND POSSIBLY DOWNBURST THREAT DUE TO
THE STEEP LAPSE RATES AND RELATIVELY DRY LOW LEVELS.  HIGH BASED
CU IS ALREADY BEGINNING TO DEVELOP ALONG THIS FRONT WHERE DEW
POINTS ARE ONLY IN THE LOWER 40S. THE MODELS ARE IN MORE
AGREEMENT...AND PROBABLY CORRECT WITH FRONTAL CONVERGENCE AIDING
DEVELOPMENT ALONG THE FRONT THROUGH THIS EVENING. WILL MAINTAIN
CHANCE POPS...MAINLY THROUGH 06Z. HAIL/WIND THREAT HAS BEEN
ADDRESSED IN THE HWO.

LONGER TERM...
MOTHERS DAY WILL BE A COOL...BRISK AND POSSIBLY SHOWERY
DAY...ESPECIALLY ACROSS OUR TN COUNTIES. I HAVE LOWERED TEMPS INTO
THE 60S IN THESE AREAS...ESPECIALLY ON THE PLATEAU. SEWANEE COULD
BE DOWNRIGHT CHILLY WITH COOL RAIN SHOWERS THROUGH THE DAY IF THE
CLOUD BASES LOWER ENOUGH. CURRENT VIS IMAGERY SHOWS THE EXPANSIVE
LOW CLOUD SHIELD WITH THE COLD POOL ALOFT. MONDAY MORNING LOWS
WERE DROPPED A BIT AS WELL IF WINDS DIE OFF...AND IF ANY CLEARING
CAN TAKE PLACE DURING THE EVENING. THIS IS TOUGH TO CALL...BUT
SOME WESTERLY COMPONENT ON THE S FLANK OF THE LOW COULD DRY THE
AIR A BIT. SEVERAL VORTICITY SPOKES WILL FILE INTO THE AREA THIS
WEEK...WITH THE MOST ROBUST OCCURRING ON MONDAY...AGAIN
TUESDAY...AND THEN LATE THIS WEEK. WE HAVE MAINTAINED CONTINUITY
FOR NOW...BUT RAISED POPS ON MONDAY AND TUESDAY TO 30 PERCENT. FOR
NOW...WILL LEAVE THUNDER OUT...BUT THIS MAY NEED FURTHER
ASSESSMENT.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  69  44  67 /  40  30  20  30
SHOALS        51  69  44  67 /  40  30  20  30
CULLMAN       53  70  43  67 /  40  30  20  30
FAYETTEVILLE  51  66  43  64 /  40  30  20  30
FORT PAYNE    50  67  41  66 /  40  30  20  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 13, 12:00 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SAT MAY 13 2006

ALZ001>010-016-TNZ076-096-097-140300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AFTERNOON HEATING MAY LEAD TO THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
AFTER 4 PM THIS AFTERNOON. THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS
EVENING AS A COLD FRONT APPROACHES THE AREA. A FEW STORMS MAY BECOME
STRONG TO SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. AN ISOLATED
STRONG WIND GUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED AND COOL WEATHER PATTERN WILL REMAIN IN PLACE ACROSS
THE TENNESSEE VALLEY WITH SMALL RAIN CHANCES CONTINUING FOR THE
NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY. HOWEVER...SOME COUNTIES MAY BE CALLED UPON
FOR STORM REPORTS AS NEEDED.

24

In the hours before

Special weather statement, May 13, 5:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT SAT MAY 13 2006

TNZ096-097-140015-
FRANKLIN-LINCOLN-
631 PM CDT SAT MAY 13 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LINCOLN COUNTIES UNTIL
715 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF FAYETTEVILLE...MOVING EAST
AT 40 MPH. OTHER STRONG THUNDERSTORMS WERE NOTED NEAR ABOUT 8 MILES
WEST OF FAYETTEVILLE...AND NEAR SHERWOOD IN FRANKLIN COUNTY.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLINTVILLE.
  SMITHLAND.
  HUNTLAND.
  WINCHESTER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Columbus AFB radar (KGWX), 88 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Franklin

When
May 13, 5:35 PM CST
Where
Franklin County, Russellville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -87.733

Nickel sized hail reported.

Hail, Lawrence

When
May 13, 6:00 PM CST
Where
Lawrence County, Hatton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.567, -87.417

Nickel sized hail reported.

Hail, Limestone

When
May 13, 7:15 PM CST
Where
Limestone County, Elkmont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.933, -86.983

Penny sized hail reported.

Hail, Limestone

When
May 13, 7:15 PM CST
Where
Limestone County, 1 mi N of Elkmont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -86.983

Quarter sized hail reported.

Hail, Limestone

When
May 13, 7:28 PM CST
Where
Limestone County, 2 mi N of Athens
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.833, -86.983

Quarter sized hail reported.

Hail, Madison

When
May 13, 7:34 PM CST
Where
Madison County, Harvest
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.850, -86.767

Nickel sized hail reported.

Hail, Colbert

When
May 13, 7:40 PM CST
Where
Colbert County, Riverton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -88.083

Golfball sized hail reported.

Hail, Madison

When
May 13, 8:00 PM CST
Where
Madison County, 2 mi N of Huntsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -86.617

Quarter sized hail reported on Mastin Lake Road.

Hail, Madison

When
May 13, 8:30 PM CST
Where
Madison County, Meridianville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.850, -86.567

Penny sized hail reported.

Hail, Marshall

When
May 13, 8:55 PM CST
Where
Marshall County, 3 mi N of Grant
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.583, -86.267

Nickel sized hail reported.

Hail, Madison

When
May 13, 9:27 PM CST
Where
Madison County, 3 mi N of Hazel Green
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -86.583

Nickel sized hail reported.

Hail, Madison

When
May 13, 9:40 PM CST
Where
Madison County, New Market
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

Nickel sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504915, 5504916, 5504917, 5504918, 5504919, 5504920, 5504978, 5504979, 5504980, 5504981, 5505871, 5505872.